Print This Page

High Doses of Vitamin B6 Could Cause Nerve Damage

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (65 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I have been dealing with sore hands. I've had pain in the palm of my hand and been unable to touch my fingers to my thumb.

I started to take 200 mg of Vitamin B6, and after three weeks I am seeing a great deal of improvement. Is it safe to take this much B6?

A. Vitamin B6 (pyridoxine) has been used to treat a variety of conditions including carpal tunnel syndrome, PMS and muscle cramps. High doses may cause nerve damage.

Although there is no evidence of harm at 200 mg a day, the Office of Dietary Supplements of the National Institutes of Health says that 100 mg of vitamin B6 is the safe upper limit.

Robert reported: "I have experienced burning sensations in my feet from time to time - most evident in the winter time... A few weeks ago (early September) the burning started up again... What was different??? Finally tracked it to taking too much B6. The B6 supplements from the Walmart Pharmacy are 100 or 200 mg tablets... I had been using a pill splitter to cut the 100mg tabs in half. The pill splitter broke and so I started taking 100 mg per day... This is when the burning started up.

"On-line I saw that doses of 100mg & greater have been linked to such symptoms... I stopped the B6 supplement four days ago and within 48 hours the burning sensation was virtually gone... I wonder why they even sell 200mg tablets? (I see that would be 10 THOUSAND percent of the RDA.)"

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (65 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

6 Comments

| Leave a comment

My mom, who is 86 yrs. old, continues to suffer from neuropathy after having shingles 5 years ago. They were located in her left leg from the knee area down. When it kicks in during the night she walks the floors and finally takes Aleve and it seems to help. I'm not sure how much Vitamin B6 she takes but is there anything else that can take to alleviate this pain. The only meds she is on is 5 mg. of Amlidopine.

Would there be a problem like this with Folate (as Methyltetrahydrofolate). My Dr has my husband and I taking it. Says our detoxification pathways missing something and this helps the detoxification process work. 1 mg. Has us take 1-2 a day.

I have read that you should always take the B's together. I use a B complex 100 - it's also timed release.

Does taking fairly high daily doses of Vit. B6 affect Vit. B2 levels as we were told back in the 80's? I took B6 regularly then (Dr. Bastyr had me on 500m Mg. to combat dizziness) which affected my eyesight, though it also had the welcome side effect of decreasing carbohydrate cravings. For me is B6 is diuretic.

Last year I discovered through a posting on Drugs.com that suggested that Amlodipine and Singulair (Montelukast) can interact to cause symptoms of neuropathy. I was taking both, so I stopped the Singulair. In two weeks, my symptoms diminished considerably. My cardiologist then changed the Amlodipine to another type of drug. The neurologist said there was definitely an interaction, but it was relatively rare. (Incidentally, the notice on the website has now disappeared. Luckily, I had printed it.)

As a result of this, I no longer take anything with a side effect listed of tingling or numbness in the extremities. Some BP meds are documented to have this as a possible side effect, and flouroquinolone antibiotics also can have this effect. Also, older people can be more sensitive to medicine's side effects. (I am 70+.)

Generally, we suggest that people use no more than 50 mg of vitamin B6 a day. It seems that there are individual differences in the vulnerability to nerve damage from excess pyridoxine (vitamin B6), but this amount seems safe for nearly everyone. And it is WAY higher than the RDA.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.